Volume 17, issue 3 (2013)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Dehn filling and the geometry of unknotting tunnels

Daryl Cooper, David Futer and Jessica S Purcell

Geometry & Topology 17 (2013) 1815–1876
Abstract

Any one-cusped hyperbolic manifold M with an unknotting tunnel τ is obtained by Dehn filling a cusp of a two-cusped hyperbolic manifold. In the case where M is obtained by “generic” Dehn filling, we prove that τ is isotopic to a geodesic, and characterize whether τ is isotopic to an edge in the canonical decomposition of M. We also give explicit estimates (with additive error only) on the length of τ relative to a maximal cusp. These results give generic answers to three long-standing questions posed by Adams, Sakuma and Weeks.

We also construct an explicit sequence of one-tunnel knots in S3, all of whose unknotting tunnels have length approaching infinity.

Keywords
unknotting tunnel, hyperbolic 3–manifold, hyperbolic knot, geodesic, length, Dehn filling
Mathematical Subject Classification 2010
Primary: 57M25, 57M50, 57R52
References
Publication
Received: 13 August 2012
Accepted: 8 March 2013
Published: 10 July 2013
Proposed: Walter Neumann
Seconded: Danny Calegari, Colin Rourke
Authors
Daryl Cooper
Department of Mathematics
University of California, Santa Barbara
Santa Barbara, CA 93106
USA
http://www.math.ucsb.edu/~cooper/
David Futer
Department of Mathematics
Temple University
Philadelphia, PA 19147
USA
http://math.temple.edu/~dfuter
Jessica S Purcell
Department of Mathematics
Brigham Young University
Provo, UT 84602-6539
USA
http://www.math.byu.edu/~jpurcell/